What’s New in the Patient Safety World

October 2018

FDA/ECRI/ISMP on Tube Misconnections

 

 

We’ve done several columns on the devastating events related to various tubing misconnections. Reported cases have involved almost any catheter you can think of (substances intended for feeding tubes being given intravenously or via dialysis catheter, intravenous medications being given intrathecally, hypertonic intravenous contrast agents being given intrathecally for myelography, bladder irrigation solutions being given intravenously, intramuscular medications like Bicillin being given intravascularly, IV fluid being injected into a tracheostomy cuff, blood pressure cuffs being hooked up to IV lines, and many more examples).

 

In our September 2014 What's New in the Patient Safety World column “New Tubing Connections” we discussed a variety of contributing factors but noted that the most salient root cause is design of the systems that allows 2 things to be connected that were never intended to be connected. That led to multiple groups collaborating to come up with new design solutions to prevent such inadvertent misconnections.

 

The FDA recently sent a letter (Maisel 2018) to healthcare providers, hospitals, and manufacturers of enteral feeding devices to encourage use of enteral device connectors that reduce risk of misconnection. The letter notes there are currently marketed enteral connectors that meet the ISO 80369-3 standard, many of which are identified by the tradename ENFit.

 

The FDA letter recommends healthcare professionals:

•        Use enteral devices that meet the ISO standards and are intended to reduce the risk of misconnection.

•        Check the labeling or check with the distributor or manufacturer to determine whether your connectors meet the ISO standards.

•        Organize a plan for your organization to implement the use of these new devices.

•        Do not modify or adapt devices since that may defeat their safety system.

•        Minimize the use of transition adapters (a device component that forms an intermediary connection between two incompatible medical devices).

•        Do not use cross-application connectors.

•        Trace all lines back to their origin when reconnecting devices.

•        Route tubes and catheters that have different purposes in unique and standardized directions, to avoid accidental misconnections.

 

It also recommends that hospital purchasing departments purchase enteral devices that comply with the new ISO 80369-1 or ISO 80369-3 series standards to reduce the risk of misconnection.

 

ECRI Institute last year put out an excellent guidance for implementing the ENFit initiative for preventing enteral tubing misconnections (ECRI 2017). We encourage our readers follow the excellent recommendations in that guidance.

 

ISMP (ISMP 2018) also recently reported on a misconnection between intravenous (IV) tubing and a tracheostomy pilot balloon port (cuff inflation port) that led to a young patient’s cardiac arrest. A nurse removed an IV bag from a triple lumen IV catheter port, intending to administer an antibiotic via that catheter port. But, by accident, the nurse grabbed the nearby tracheostomy pilot balloon port and connected the antibiotic tubing. Because the luer connector on the balloon port looked different than usual, the nurse interposed another connector that allowed a connection to be made. The subsequent fluid infusion caused the balloon to inflate and ultimately burst, releasing the fluid into the patient’s lungs. The patient arrested but was resuscitated. The ISMP report discusses factors contributing to the error and has excellent recommendations for avoiding this kind of mistake.

 

Catheter misconnections remain a serious threat to patient safety. The new ENFit connectors go a long way toward minimizing the risk of such events. Hospitals and healthcare providers should heed the recommendations in the FDA, ECRI, and ISMP resources mentioned above.

 

 

Some of our previous columns on tubing/catheter misconnections:

 

July 10, 2007              “Catheter Connection Errors/Wrong Route Errors”

November 2007          “More Patient Deaths from Luer Misconnections”

August 2009               “Catheter Misconnections Continue to Occur”

March 30, 2010           “Publicly Released RCA’s: Everyone Learns from Them”

April 2010                   “RCA: Epidural Solution Infused Intravenously”

August 2010               “ISMP Advice on Catheter Misconnections”

August 23, 2011         “Catheter Misconnections Back in the News”

April 2012                   “Tubing Misconnections”

September 2014          “New Tubing Connections”

 

 

References:

 

 

Maisel WH. The FDA Encourages Use of Enteral Device Connectors that Reduce Risk of Misconnection and Patient Injury. FDA 2018; September 7, 2018

https://www.fda.gov/downloads/MedicalDevices/ResourcesforYou/Industry/UCM619782.pdf?utm_campaign=The%20FDA%20Encourages%20the%20Use%20of%20Enteral%20Device%20Connectors&utm_medium=email&utm_source=Eloqua

 

 

ECRI Institute. Implementing the ENFit Initiative for Preventing Enteral Tubing Misconnections. Published 3/29/2017

https://www.ecri.org/components/HDJournal/Pages/ENFit-for-Preventing-Enteral-Tubing-Misconnections.aspx?tab=2

 

 

ISMP (Institute for Safe Medication Practices). Ongoing Risk: Misconnections of Tracheostomy Pilot Balloon Ports with IV Infusions Can Result in Fatal Outcomes. ISMP Medication Safety Alert! Acute Care Edition 2019; September 20, 2018

https://www.ismp.org/resources/ongoing-risk-misconnections-tracheostomy-pilot-balloon-ports-iv-infusions-can-result

 

 

 

 

 

Print “PDF version

 

 

 

 

 

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive